Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Abstract functional-differential equations and reaction-diffusion systems

Authors: R. H. Martin and H. L. Smith
Journal: Trans. Amer. Math. Soc. 321 (1990), 1-44
MSC: Primary 35R10; Secondary 34K30, 35K57
MathSciNet review: 967316
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Several fundamental results on the existence and behavior of solutions to semilinear functional differential equations are developed in a Banach space setting. The ideas are applied to reaction-diffusion systems that have time delays in the nonlinear reaction terms. The techniques presented here include differential inequalities, invariant sets, and Lyapunov functions, and therefore they provide for a wide range of applicability. The results on inequalities and especially strict inequalities are new even in the context of semilinear equations whose nonlinear terms do not contain delays.

References [Enhancements On Off] (What's this?)

  • [1] W. E. Fitzgibbon, Semilinear functional differential equations in Banach space, J. Differential Equations 29 (1978), 1-14. MR 0492663 (58:11746)
  • [2] A. Friedman, Partial differential equations, Holt, Rinehart and Winston, New York, 1969. MR 0445088 (56:3433)
  • [3] J. A. Goldstein, Semigroups of Linear Operators and Applications, Oxford Univ. Press, New York, 1985. MR 790497 (87c:47056)
  • [4] K. Kunisch and W. Schappacher, Order preserving evolution operators of functional differential equations, Boll. Un. Mat. Ital. B 16 (1979), 480-500. MR 546470 (80m:47052)
  • [5] V. Lakshmikantham and S. Leela, Nonlinear differential equations in abstract spaces, Pergamon, Oxford, 1981. MR 616449 (82i:34072)
  • [6] S. Leela and V. Moauro, Existence of solutions of delay differential equations on closed subsets of a Banach space, Nonlinear Anal. 2 (1978), 47-58. MR 512653 (80c:34070)
  • [7] J. H. Lightbourne, Function space flow invariance for functional differential equations of retarded type, Proc. Amer. Math. Soc. 77 (1979), 91-98. MR 539637 (80j:34089)
  • [8] -, Nonlinear retarded perturbation of a linear evolution system, Integral Equations and Functional Differential Equations, (T. Herdman, S. Rankin, and H. Stech, eds.), Dekker, New York, 1980, pp. 201-212. MR 617050 (84c:45012)
  • [9] R. H. Martin, Nonlinear operators and differential equations in Banach spaces, Wiley, New York, 1976. MR 0492671 (58:11753)
  • [10] -, Nonlinear perturbations of linear evolution systems, J. Math. Soc. Japan, 29 (1977), 233-252. MR 0447735 (56:6045)
  • [11] -, Asymptotic stability and critical points for nonlinear quasimonotone parabolic systems, J. Differential Equations 30 (1978), 391-423. MR 521861 (80g:35011)
  • [12] -, A maximum principle for semilinear parabolic systems, Proc. Amer. Math. Soc. 74 (1979), 66-70. MR 521875 (80b:35079)
  • [13] -, Asymptotic behavior of solutions to a class of quasimonotone functional differential equations, Abstract Cauchy Problems and Functional Differential Equations (F. Kappel and W. Schappacher, eds.), Pitman, 1981. MR 617214 (82f:34104)
  • [14] A. Pazy, Semigroups of linear operators and applications to partial differential equations, Springer-Verlag, New York, 1983. MR 710486 (85g:47061)
  • [15] S. M. Rankin, Existence and asymptotic behavior of a functional differential equation in Banach space J. Math. Anal. Appl. 88 (1982), 531-542. MR 667076 (84h:35160)
  • [16] G. Seifert, Positively invariant closed sets for systems of delay differential equations, J. Differential Equations 22 (1976), 292-304. MR 0427781 (55:811)
  • [17] H. L. Smith, Monotone semiflows generated by functional differential equations, J. Differential Equations 66 (1987), 420-442. MR 876806 (88j:34155)
  • [18] J. Smoller, Shock waves and reaction-diffusion equations, Springer-Verlag, New York, 1983. MR 688146 (84d:35002)
  • [19] C. C. Travis and G. F. Webb, Existence and stability for partial functional differential equations, Trans. Amer. Math. Soc. 200 (1974), 395-418. MR 0382808 (52:3690)
  • [20] B. Z. Vulikh, Introduction to the theory of partially ordered spaces, Wolters-Noordhoff, Groningen, 1967. MR 0224522 (37:121)
  • [21] G. F. Webb, Asymptotic stability for abstract nonlinear functional differential equations, Proc. Amer. Math. Soc. 54 (1976), 225-230. MR 0402237 (53:6058)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35R10, 34K30, 35K57

Retrieve articles in all journals with MSC: 35R10, 34K30, 35K57

Additional Information

Keywords: Semilinear functional differential equations, reaction-diffusion-delay systems, invariant sets, differential inequalities
Article copyright: © Copyright 1990 American Mathematical Society

American Mathematical Society